Minnesota, 2011

Wildfire in Minnesota, October 5 to 11, 2011

October 5 to 11, 2011 · NWS FGF · 1 event in 1 county or zone

A wildfire originated in Juneberry 3 Township of Roseau County, Minnesota, on the afternoon of the 5th. Strong winds on the 6th and 7th helped spread the wildfire into large and dangerous proportions.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A wildfire originated in Juneberry 3 Township of Roseau County, Minnesota, on the afternoon of the 5th. Strong winds on the 6th and 7th helped spread the wildfire into large and dangerous proportions. By the time the fire was contained, it had affected a good portion of the western quarter of Roseau County. The fire burned about 56 square miles, or 36,000 acres. Most of the area burned was grassland on various wildlife management areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Oct 5, 2:11 PM CST, 49 minutes earlier.

Area forecast discussion, Oct 5, 2:11 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
311 PM CDT WED OCT 5 2011

.SHORT TERM...
MAIN FORECAST CHALLENGES REVOLVE AROUND HOT AND WINDY CONDITIONS
WHICH MOSTLY AFFECT FIRE WEATHER PARAMETERS. CURRENT FORECAST
LOOKING PRETTY GOOD FOR THE MOST PART AND WILL CONTINUE TO LEAN ON
THE NAM.

TONIGHT...STILL HAVE JUST A FEW CLOUDS ACROSS THE FAR EAST AND
MORE ACROSS THE WESTERN DAKOTAS. IN BETWEEN THERE IS ABOUT NO
CLOUD COVER AT ALL. TEMPS ARE SOARING INTO THE RECORD CATEGORY AT
KGFK AND KFGF ALREADY...AND THE 89F AT KFAR IS JUST 4F OFF THE
RECORD THERE OF 93F. WITH ANOTHER HOUR OR SO OF PEAK HEATING KFAR
MAY BE ABLE TO TOP 90F. WIND SPEEDS HAVE BEEN STAYING JUST UNDER
WIND ADVISORY CRITERIA WEST OF THE RED RIVER VALLEY BUT THERE HAVE
BEEN A FEW SPOTS CLOSE. LANGDON IS THE ONE SITE THAT SEEMS TO BE
HIGHER THAN THE OTHERS AND IT HAS BEEN TEETERING AT WIND ADVISORY
CRITERIA. HOWEVER SINCE MOST SITES ARE NOT DO NOT PLAN ON ANY WIND
HEADLINES THRU THE REST OF THE AFTERNOON. MODEL SOUNDINGS SHOW THE
INVERSION FORMING AGAIN TONIGHT WHICH SHOULD PREVENT THE STRONG
GUSTS FROM HOLDING UP OVER NIGHT. WILL STILL BE A BREEZY/WINDY
NIGHT ESPECIALLY ALONG AND WEST OF THE RED RIVER VALLEY. THIS WILL
HELP HOLD TEMPS UP OVERNIGHT ONCE AGAIN. THERE WERE RECORD HIGH
MINIMUMS THIS MORNING IN SIMILAR CONDITIONS.

THU-SAT...LOTS OF CHANGE IN STORE FOR THE REGION OVER THIS PERIOD
OF TIME. SFC LOW TRIES TO ORGANIZE A LITTLE OVER THE WESTERN HIGH
PLAINS ON THU WHICH WILL KEEP A VERY TIGHT SFC PRESSURE GRADIENT
OVER THE ENTIRE FA. 925MB WINDS LOOK TO CRANK UP TO 35 TO 40 KNOTS
AGAIN ON THU AFTERNOON. MIXING LOOKS PRETTY GOOD AGAIN SO WILL BE
BORDERLINE WIND ADVISORY CRITERIA. WILL HOLD OFF ON ISSUING ANY
WIND HEADLINES AT THIS POINT THOUGH AND LET MID SHIFT TAKE ANOTHER
LOOK AT IT. RED FLAG WARNING CONTINUES UNABATED INTO THU AS
COORDINATED PREVIOUSLY. THU NIGHT LOOKS TO HAVE THE MOST WIND IN
THE 850MB-925MB LAYER. WITH THE INVERSION FORMING AGAIN MOST OF
THIS SHOULD STAY ABOVE THE SFC LAYER. HOWEVER IT COULD RESULT IN
WIND SHEAR OR ELEVATED SHOWERS AND THUNDER. IN THESE SCENARIOS
HIGHER WIND GUSTS OCCASIONALLY MIX TO THE SFC UNDER SHOWERS SO
THAT WILL HAVE TO BE WATCHED TOO. WILL GO AHEAD AND EXPAND THE LOW
PCPN CHANCES TO THE ENTIRE FA THU NIGHT. ON FRI THE SFC LOW TRACKS
UP INTO SOUTHEAST SASKATCHEWAN WHICH MAY SEND A LITTLE PCPN ACROSS
THE FA. NOT LOOKING LIKE A WETTING RAIN BUT MORE OF A HIT AND MISS
THING. WINDY CONDITIONS WILL ALSO REMAIN. DRY AND COOLER PUSH
COMES IN FOR SAT SENDING TEMPS TUMBLING FROM THEIR ABOVE NORMAL
VALUES.

.LONG TERM (SUN-WED)...MODELS IN GENERAL AGREEMENT BUT DISAGREE WITH
TIMING OF SHORTWAVE EJECTING INTO THE REGION SUN-MON TIMEFRAME. GFS
MUCH QUICKER THAN ECMWF/GEM...AND AGREE WITH SLOWER SOLN GIVEN
DOWNSTREAM BLOCKING. ANOTHER WAVE WILL BRING SHOWER CHANCES TOWARD
THE END OF THE PERIOD. TEMPERATURES WILL BE MORE TOWARD NORMAL
VALUES.

&&

.AVIATION...SKY EXPECTED TO REMAIN MOSTLY CLEAR. MAIN CONCERN WILL
BE WIND SPEEDS. EXPECT SOUTHERLY GUSTY WINDS THROUGH THE PERIOD...A
BIT LESS DURING THE OVERNIGHT.

&&

.FIRE WEATHER...
RED FLAG WARNING CONTINUES FOR ALL OF MN FA INTO THU AS
COORDINATED ON THE MIDNIGHT SHIFT. ND SIDE CLOSE BUT NOT IN ANY
SORT OF HEADLINES AT THIS POINT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...RED FLAG WARNING UNTIL 7 PM CDT THURSDAY FOR MNZ001>009-013>017-
     022>024-027>032-040.

&&

GODON/TG
Hazardous weather outlook, Oct 5, 4:30 AM CST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
530 AM CDT WED OCT 5 2011

NDZ006-014-015-026-061030-
TOWNER-BENSON-RAMSEY-NELSON-
530 AM CDT WED OCT 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTH TO SOUTHEAST WINDS OF 20 TO 30 MPH WITH GUSTS OF 35
TO 40 MPH WILL DEVELOP THIS AFTERNOON ACROSS THE DEVILS LAKE
BASIN. THESE STRONG WINDS ARE LIKELY TO GENERATE WAVES OF 3 TO 5
FEET ALONG THE NORTHERN AND NORTHWESTERN SHORES OF DEVILS LAKE
AND STUMP LAKE. MOTORISTS IN THE DEVILS LAKE BASIN MAY ENCOUNTER
DIFFICULT DRIVING CONDITIONS AS WATER AND DEBRIS MAY WASH UP ON
AREA ROADWAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG SOUTH TO SOUTHEAST WINDS OF 20 TO 30 MPH WITH GUSTS OF 35
TO 40 MPH WILL AGAIN DEVELOP THURSDAY AFTERNOON ACROSS THE DEVILS
LAKE BASIN. IN ADDITION...PERIODS OF SHOWERS AND THUNDERSTORMS ARE
POSSIBLE THURSDAY NIGHT THROUGH FRIDAY AS A STRONG LOW PRESSURE
SYSTEM MOVES ACROSS THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NDZ007-008-016-024-027>030-038-039-049-052>054-061030-
CAVALIER-PEMBINA-EASTERN WALSH-EDDY-GRAND FORKS-GRIGGS-STEELE-
TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH-
530 AM CDT WED OCT 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT
THROUGH FRIDAY AS A STRONG LOW PRESSURE SYSTEM MOVES ACROSS THE
NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ001>009-013>017-022>024-027>032-040-061030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
530 AM CDT WED OCT 5 2011

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT
THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR ALL OF NORTHWEST AND
WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS NORTHWEST
AND WEST CENTRAL MINNESOTA TODAY AND TONIGHT. A RED FLAG WARNING
IS IN EFFECT FOR THIS AREA FROM NOON TODAY TO 7 PM CDT THURSDAY
EVENING. THE DANGEROUS FIRE WEATHER CONDITIONS WILL BE DUE TO A
COMBINATION OF LOW RELATIVE HUMIDITY...DRY FUELS AND GUSTY
SOUTHERLY WINDS. WINDS OF 20 TO 25 MPH WITH GUSTS AS HIGH AS 35
MPH COULD CAUSE WILD FIRES TO SPREAD RAPIDLY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DANGEROUS FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH THURSDAY
AFTERNOON DUE TO A COMBINATION OF LOW RELATIVE HUMIDITY...DRY FUELS
AND GUSTY SOUTHERLY WINDS. IN ADDITION...PERIODS OF SHOWERS AND
THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY AS A
STRONG LOW PRESSURE SYSTEM MOVES ACROSS THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ROGERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Roseau

When
October 5, 3:00 PM CST to October 11, 4:00 PM CST
Where
Roseau forecast zone
Reported by
Park/Forest Service
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345174.